Lactic acidosis induced by metformin in a chronic hemodialysis patient with diabetes mellitus type 2


Altun E., KAYA B., PAYDAŞ S., Sariakcali B. , KARAYAYLALI İ.

HEMODIALYSIS INTERNATIONAL, vol.18, no.2, pp.529-531, 2014 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 18 Issue: 2
  • Publication Date: 2014
  • Doi Number: 10.1111/hdi.12109
  • Title of Journal : HEMODIALYSIS INTERNATIONAL
  • Page Numbers: pp.529-531

Abstract

Metformin is a biguanide group oral antidiabetic drug used for the treatment of type 2 diabetes mellitus. Nausea, vomiting, diarrhea, abdominal pain, and anorexia are the most common adverse effects encountered during treatment. Lactic acidosis is a serious side effect seen with metformin use, and while the incidence of lactic acidosis is similar to other oral antidiabetics, metformin is not recommended to patients with certain risk factors, such as cardiovascular, pulmonary, and renal and liver failure. We describe a chronic hemodialysis patient treated with metformin, presenting to the nephrology department with altered mental status.